My Experience of Antidepressants: Withdrawing

My Experience of Antidepressants: Withdrawing
Never make changes to your medication without the guidance of a medical professional, such as your GP or psychiatrist. This post details my personal experience only - I am not an expert and everyone's needs are different!

Hello and welcome to part 3 of my experience of antidepressants (I seem to be developing a nice little series of these!).

To begin today’s post, I would like to apologise for my recent absence from blogging. I spent three months between February and April as an inpatient in an eating disorder unit and, quite frankly, I haven’t felt like writing since (or partaking in much at all, to be quite honest!). Nevertheless, that is now behind me and I must instead look to the future (however scary that may seem right now).

I am happy to write a post or make a video on my experience being inpatient, if that would be of benefit to anyone. What I personally feel needs more attention, however, is the transition from hospital to living back at home. This period of time is rarely spoken about and, as I have discovered myself, there are many bumps along the way. These past few weeks since leaving hospital have been some of my most challenging, which kind of brings me on to today’s topic: antidepressants.

Prior to going into hospital, I had been taking Fluoxetine in varying doses for a few years. I had been contemplating coming off it for some months, however. Being in an inpatient setting, with consistent support and monitoring from mental health professionals, felt the best opportunity to attempt to withdraw. And so, over the space of several weeks and under the guidance of a psychiatrist, I gradually decreased my dose and came off altogether. There was a couple of reasons for my decision.

I was initially prescribed antidepressants as a short-term solution by my CAMHS team, to enable me to engage with therapy more effectively. If I remember rightly, six months was the suggested length of time for me to be taking them. However, six months turned into a year, by which time I was no longer under CAMHS and my medication wasn’t being closely monitored. I knew that unless I made the decision to come off them myself, I would be on them for life.

Although I have nothing against requiring long-term psychiatric medication, I didn’t want to be taking them simply for the sake of it. I had begun to question the effectiveness of the Fluoxetine, and I wanted to find out whether or not I was now in a better place to cope without.

I can’t say that I noticed any significant withdrawal symptoms during that first few weeks of being antidepressant-free. Perhaps some heightened irritability, but considering my situation at the time, that could have been down to many other factors. For the most part, I felt my mental state hadn’t altered much at all since withdrawing. Fast forward a few weeks to now, and things seemed to have spiralled downwards. I have begun to recognise the return of symptoms I often experienced before going on antidepressants, that had lessened on the medication.

For one, my mood is constantly low. Not that my mood was all that stable on Fluoxetine (I would experience many highs and lows). Now, however, I tend to just get the ‘lows’. The irritability/anger has also become much worse (I can assure you, you wouldn’t want to be living with me right now!). The smallest of inconveniences fill me with fury and my tolerance for just about everything has hit the floor. The other major symptom I have noticed is tearfulness. During my time on antidepressants, I struggled to cry (even when I felt I wanted to!). Recently, however, crying has become a daily occurrence – often without any obvious reason.

Lastly, I have experienced an increase in suicidal thoughts – something which I struggle to admit to. Nevertheless, it’s so important to talk openly about these things. I am able to recognise that these are just thoughts – and not ones I intend to act on – but it’s still unpleasant when your mind is swamped by such thoughts all day, every day.

The past month has forced me to reconsider my decision to come off antidepressants, although I don’t regret trying. If nothing else, this experience has reassured me that I do in fact require medication for my mental health. Yes, I would rather I didn’t and that I had a ‘normal’ functioning brain, but the reality is: I don’t. Chances are, if I needed medication to manage a physical illness, I wouldn’t hesitate to accept it. Why should it be any different for mental health?

After a trip to the GP, I have been prescribed Escitalopram. I’ll admit, I’m terrified to try a new type of SSRI and fear the side effects they may bring (the inevitable googling has already taken place!). However, I feel that at this time, being on antidepressants is necessary for me. If anyone has experience on this specific antidepressant, I welcome your advice.

Thank you for reading (and sorry for the essay-long post!). I guess I had to make up for my recent lack of posts…

If you or someone you know is struggling with any of the topics I have spoken about in this post, I urge you to seek support. You can contact the Samaritans for free any time on 116 123 (UK). You can also visit Mind for more information and support.

4 Comments

  1. Lucy💛
    May 22, 2018 / 7:28 am

    I love reading your blog posts, it would be so good if you could do a video about your inpatient experience?💛xx

    • Lisa ✨
      Author
      May 22, 2018 / 1:21 pm

      Thank you so much! I’m so glad you enjoy my blog – your comment has really spurred me on to keep posting. 😊 I would definitely be up for doing a video about my inpatient experience. Let me know if you have anything in particular you’d like me to share about it! xx

  2. May 16, 2018 / 8:26 pm

    I’ve tried coming off meds before, which made it abundantly clear that I need them. I think it’s important to be able to realize when that is the case. I’ve been on citalopram before with no problems but not escitalopram, which at least in theory is the least likely of the SSRIs to have side effects.

    • Lisa ✨
      Author
      May 16, 2018 / 8:30 pm

      Sometimes it takes being without something to make us realise how much we need it! It reassures me that Escitalopram is the least likely to cause side effects, I guess the only way to know for sure is to try them. 🙂

Leave a Reply